Kansas, 2014

Tornado in Kansas, August 28, 2014

August 28, 2014 · NWS GID · 1 event in 1 county or zone

A brief tornado touched down in Osborne County late this Thursday afternoon. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A brief tornado touched down in Osborne County late this Thursday afternoon. Between 4:30 and 5:30 p.m. CDT, several small thunderstorms formed from southwest to northeast across Osborne County. At 5:30 p.m., the southernmost storm produced a weak, brief tornado that touched down in open country, near the town of Natoma. The track was short and no damage occurred. Based on detailed radar analysis and a photograph obtained from Facebook, this appeared to be a non-supercell tornado. There was no pre-existing mesocyclone associated with the storm. Deep layer shear and winds in the low-levels were too weak to support mid-level mesocyclone formation. A regional radar mosaic showed a very lengthy fine line, which extended south-southwest to north-northeast across multiple Plains states, including central Kansas. This storm, along with its neighbors, initiated along this boundary. This further suggests the tornado was non-supercellular given the presence of localized shear and the possible presence of misocyclones along the boundary.

A wavy frontal boundary extended across the Ohio and mid-Mississippi River valleys to a weak low pressure center over Nebraska. The front then turned southward over the western third of Kansas. The fine line appeared to be a separate feature within the warm sector, not associated with the front. In upper levels, the main band of westerlies was zonal over southern Canada. Small substropical highs were just off the coast of California and over the Tennessee Valley. A trough was exiting the Rockies and extended from western South Dakota to western Texas. Prior to thunderstorm development, temperatures were in the lower to middle 80s, with dewpoints in the 60s. Mid-level lapse rates were poor, resulting in MLCAPE around 1500 J/kg. 0-6 km shear was weak, estimated around 25 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 28, 2:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 28, 2:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT THU AUG 28 2014

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 309 PM CDT THU AUG 28 2014

THE PRIMARY FORECAST CONCERN THROUGH TONIGHT WILL ONCE AGAIN
CENTER AROUND THE CHANCE OF THUNDERSTORMS...LOCALLY HEAVY
RAINFALL...AND POSSIBLE FLOODING. SHOWERS AND THUNDERSTORMS SHOULD
BE LESS WIDESPREAD AND OVERALL LESS HEAVY THAN WHAT WE SAW LAST
NIGHT. THE PRIMARY TRIGGERING MECHANISM CONTINUES TO BE AN UPPER
LEVEL TROUGH THAT HAS VERY SLOWLY BEEN SLIDING EAST ACROSS
NEBRASKA. THE 500 MB TROUGH AXIS WILL EVENTUALLY SLIDE EAST INTO
OUR CWA BY DAWN. AS LONG AS WE ARE OUT AHEAD OF THIS TROUGH AXIS
WE WILL SEE AT LEAST SOME CHANCE OF SHOWERS AND
THUNDERSTORMS...WHICH WILL BE THE CASE THROUGH THE NIGHT.

THE 18Z NAM AND A RUN OR TWO OF THE HRRR ARE NOW HINTING AT THE
POSSIBILITY OF SOME ELEVATED THUNDERSTORMS FORMING WITHIN A FEW
HOURS AFTER SUNSET AROUND HIGHWAY 281 OR A LITTLE EAST OF HIGHWAY
281. IF THESE STORMS FORM THEY WILL TRACK NORTHEAST AND COULD BE
HEAVY RAIN PRODUCERS WITH AN OUTSIDE CHANCE OF A LOW END SEVERE
HAIL OR WIND EVENT. INSTABILITY HAS BEEN RATHER LOW TODAY DUE TO
THE EXTENSIVE CLOUD COVER...WHICH IS THE PRIMARY LIMITING FACTOR
FOR SEVERE POTENTIAL. IN ADDITION...THE DEEP LAYER WIND SHEAR IS
ONLY AROUND 30 KTS...WHICH IS WEAK TO MODEST AND CERTAINLY NOT
OVERLY IMPRESSIVE FOR SEVERE POTENTIAL. THEREFORE...GIVEN A FAIRLY
SIMILAR MOIST ENVIRONMENT TO LAST NIGHT BEING LOCATED OUT AHEAD OF
THE UPPER TROUGH...WITH JUST A BIT LESS LIFT OUR PRIMARY CONCERN
WILL REALLY CONTINUE TO BE HEAVY RAIN...BUT JUST LIKELY NOT AS
WIDESPREAD AS THE OTHER NIGHT. THE GROUND IS VERY SATURATED ACROSS
PRETTY MUCH OUR ENTIRE FORECAST AREA SO ANY HEAVY RAIN WILL RESULT
IN RUNOFF AND POSSIBLE FLOODING. AM MOST CONCERNED FOR THE AREA
ALONG AND EAST OF HIGHWAY 281 BASED ON THE LATEST 18Z NAM.
OVERALL...THE PROBABILITY OF RAIN IS LOWER TONIGHT THAN LAST
NIGHT GIVEN THAT THE COVERAGE AREA WILL BE LESS AND IT IS HARD TO
PIN POINT EXACTLY WHERE THE THUNDERSTORMS WILL DEVELOP WITHIN THE
MORE BROAD FAVORABLE ZONE.

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 309 PM CDT THU AUG 28 2014

FORECAST FOCUS IS ON THE CHANCES OF STORMS FRIDAY AND THEN CHANCES
OF SEVERE STORMS ON SUNDAY.

MODELS ARE IN GOOD AGREEMENT WITH MOVING AND TIMING OF MAJOR
FEATURES AT LEAST THROUGH MONDAY. IN GENERAL THE ATMOSPHERE IS
FORECAST TO MORPH FROM A CUTOFF LOW PATTERN BACK TO A MORE ZONAL
FLOW...SO OUT OF A HEAVY RAIN PATTERN AND BACK INTO A SEVERE WEATHER
TYPE REGIME.

THE LOW PRESSURE AREA THAT HAD BEEN PARKED OVER THE CENTRAL ROCKIES
THE LAST SEVERAL DAYS WILL EJECT EASTWARD ON FRIDAY AND LEAVE DRY
WEATHER BEHIND. AS IT MOVES THROUGH THERE WILL BE A THREAT OF
STORMS...BUT MAINLY OVER THE EASTERN THIRD OF THE AREA ON FRIDAY
AFTERNOON AND EARLY EVENING.

A RIDGE BUILDS OVER THE AREA ON SATURDAY BRINGING THE FIRST DRY AND
WARM DAY IN QUITE A WHILE. LOW CHANCES OF STORMS ARE BACK IN THE
FORECAST FOR SATURDAY NIGHT AND SUNDAY MORNING WITH A WEAK WAVE
MOVING ACROSS THE AREA.

HOWEVER...THE CHANCE OF STORMS FROM MID DAY SUNDAY INTO THE EVENING
IS MORE IMPRESSIVE. A COLD FRONT AND FAIRLY STRONG MID LEVEL WAVE
MOVE THROUGH DURING THAT TIME FRAME. MOST MODELS ARE IN AGREEMENT
WITH THE THE TIMING AN STRENGTH OF THE SYSTEM. THE STRONG
INSTABILITY AND GOOD SHEAR ARE MORE COMMON FOR MAY THAN AUGUST. SO
THERE IS A THREAT OF DAMAGING WINDS AND LARGE HAIL WITH STORMS THAT
DEVELOP. AS WITH ANY FORECAST OF CONVECTION SO MANY DAYS OUT THE
MODELS WILL LIKELY CHANGE...SO WE WILL CONTINUE TO MONITOR IT.

AS FOR THE WORK WEEK (MONDAY THROUGH THURSDAY)...OVERALL...MUCH
DRIER THAN THIS LAST WEEK...BUT HARD TO RULE OUT A HIT AND MISS
AFTERNOON AND EVENING STORM ESPECIALLY MONDAY...BUT THE MODELS ARE
STILL WAFFLING WITH TIMING AND STRENGTH OF FEATURES SO WILL LEAVE
DRY OR LOW PROBABILITIES UNTIL OUR CONFIDENCE RISES MORE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 117 PM CDT THU AUG 28 2014

THIS IS A DIFFICULT FORECAST PERIOD WITH CEILINGS BOUNCING AROUND
BETWEEN VFR AND MVFR THIS AFTERNOON AND THEN A CHANCE OF SHOWERS
AND THUNDERSTORMS. HOWEVER...THE PRECIPITATION CHANCES HAVE COME
DOWN SOME WITH STORMS BEING LESS WIDESPREAD THAN IN RECENT DAYS.
WILL SEE A SFC TROUGH AXIS TRACK THROUGH THIS EVENING INTO
TONIGHT...WHICH WILL RESULT IN LIGHT WINDS THAT COULD BE RATHER
VARIABLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...WESELY
LONG TERM...EDDY
AVIATION...WESELY
Hazardous weather outlook, Aug 28, 2:35 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
335 PM CDT THU AUG 28 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
292045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
335 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH THE PRIMARY
CONCERN BEING HEAVY RAIN AND POSSIBLE LOCALIZED FLOODING. THERE
IS ALSO A SLIGHT CHANCE THAT A FEW STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60
MPH...PRIMARILY PRIOR TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE AREA FRIDAY INTO
EARLY FRIDAY EVENING. THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS
UP TO 50 MPH ARE POSSIBLE.

LATE SATURDAY NIGHT...MORE THUNDERSTORMS ARE POSSIBLE. SEVERE
WEATHER IS NOT EXPECTED.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA
SUNDAY AFTERNOON AND EVENING. HAIL AS LARGE AS TENNIS BALLS AND
DAMAGING STRAIGHT LINE WINDS OF 70 MPH WILL BE POSSIBLE.

PERIODIC CHANCES OF THUNDERSTORMS EXIST FOR SOME OF THE AREA FOR THE
REST OF THE FORECAST...MAINLY AT NIGHT. IT IS TOO SOON TO DETERMINE
SEVERE WEATHER CHANCES WITH MUCH CONFIDENCE...BUT STRONG STORMS CAN
NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR A FEW STRONG TO SEVERE STORMS MAY BE
NEEDED THIS EVENING. IN ADDITION...ANY REPORTS OF FLOODING OR
HEAVY RAINFALL WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/EDDY

In the hours before

Local storm report, Aug 28, 12:23 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
123 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 S MCCOOL JUNCTION     40.73N 97.60W
08/28/2014  M3.34 INCH       YORK               NE   MESONET

            24 HOUR RAINFALL TOTAL ENDING AT 6 AM FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       13 NW STOCKTON          39.57N 99.44W
08/28/2014  M6.25 INCH       PHILLIPS           KS   PUBLIC

            24 HOUR RAINFALL REPORT VIA FACEBOOK

0700 AM     HEAVY RAIN       FAIRFIELD               40.43N 98.10W
08/28/2014  M3.40 INCH       CLAY               NE   PUBLIC

            24 HOUR RAINFALL REPORT VIA FACEBOOK

0700 AM     HEAVY RAIN       3 WSW AGRA              39.74N 99.17W
08/28/2014  M3.04 INCH       PHILLIPS           KS   PUBLIC

            24 HOUR RAINFALL REPORT VIA FACEBOOK

0700 AM     HEAVY RAIN       RIVERTON                40.09N 98.76W
08/28/2014  E3.00 INCH       FRANKLIN           NE   PUBLIC

            24 HOUR RAINFALL REPORT VIA FACEBOOK

0700 AM     HEAVY RAIN       2 E FAIRMONT            40.64N 97.55W
08/28/2014  M4.21 INCH       FILLMORE           NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       GUIDE ROCK              40.07N 98.33W
08/28/2014  M3.00 INCH       WEBSTER            NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       3 SSE GRAFTON           40.59N 97.69W
08/28/2014  M3.02 INCH       FILLMORE           NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       2 SE EDGAR              40.35N 97.94W
08/28/2014  M3.12 INCH       NUCKOLLS           NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       7 SSE LAWRENCE          40.20N 98.21W
08/28/2014  M3.17 INCH       NUCKOLLS           NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       6 N NELSON              40.29N 98.07W
08/28/2014  M3.54 INCH       NUCKOLLS           NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       CLAY CENTER             40.52N 98.05W
08/28/2014  M3.20 INCH       CLAY               NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       6 ESE CLAY CENTER       40.49N 97.95W
08/28/2014  M3.22 INCH       CLAY               NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 WSW AGRA              39.74N 99.17W
08/28/2014  M3.04 INCH       PHILLIPS           KS   PUBLIC

            RECEIVED VIA FACEBOOK

0700 AM     HEAVY RAIN       9 NW STOCKTON           39.53N 99.39W
08/28/2014  M5.78 INCH       ROOKS              KS   TRAINED SPOTTER

            WATER OVER COUNTY ROADS

0700 AM     HEAVY RAIN       2 NW EDGAR              40.39N 98.00W
08/28/2014  M3.20 INCH       CLAY               NE   MESONET

            24 RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       CLAY CENTER             40.52N 98.05W
08/28/2014  M3.23 INCH       CLAY               NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       3 NE FAIRFIELD          40.46N 98.06W
08/28/2014  M3.47 INCH       CLAY               NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       2 S FAIRFIELD           40.40N 98.10W
08/28/2014  M3.60 INCH       CLAY               NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0700 AM     HEAVY RAIN       5 SSE DEWEESE           40.29N 98.10W
08/28/2014  M3.93 INCH       NUCKOLLS           NE   MESONET

            24 HOUR RAINFALL FROM NERAIN NETWORK

0801 AM     HEAVY RAIN       FAIRMONT                40.64N 97.58W
08/28/2014  E5.00 INCH       FILLMORE           NE   PUBLIC

            FROM FACEBOOK

0801 AM     HEAVY RAIN       SUTTON                  40.61N 97.86W
08/28/2014  E4.50 INCH       CLAY               NE   PUBLIC

            FROM FACEBOOK

&&

DOXEY

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Osborne

When
August 28, 4:30 PM CST
Where
Osborne County, 6 mi ENE of Natoma
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.213, -98.916

This tornado briefly touched down in open country and caused no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539471.